By Josh Saunders
An eczema sufferer has clear skin for the first time after quitting the steroid creams she was prescribed for over 35 years.
Rachel Fee, 42, from Yardley, West Midlands, was six-months-old when she was first given the anti-inflammatory cream to treat her dry skin.
Over time, her usage went from once a week on small areas of skin to a daily high dose ritual where she would cover most of her body.
After noticing her symptoms were worsening, she discovered that her body was addicted to topical steroid creams.
The mum-of-three quit the medication and suffered debilitating reactions brought on by the withdrawal process in November 2013.
She went through agonising cycles where her skin turned bright red from a burning itching, then ooze before drying and peeling off.
But now, close to four years since quitting steroid creams, her skin is finally healing and she’s been able to return to normal life.
Rachel, full-time mum, said: “I was first prescribed steroid creams at six months old for my eczema, from there I was on and off them for the next 35 plus years.
“Whenever I had a flare-up, I would go back to a doctor who would prescribe more steroids, they would work for a little while then when I came off it would worsen again.
“I used them throughout my childhood, my teenage years, then university, the only time it cleared up was while I was working abroad, but then back in the UK it came back.
“When I got towards my 30s it seemed to stop working, then I was prescribed stronger and stronger medications, but worryingly it spread to other parts of my body where I never had eczema before.
“I watched a video online about topical steroid addiction, that’s when I knew my body was addicted to the creams, I had all of the symptoms and knew I had to stop using the medication.
“Once I started the withdrawal process, I had flu-like symptoms, the shakes, insomnia, a burning itch like I’ve never experienced and was shedding skin like a snake, it was horrendous.
“After six months my legs healed, which gave me the hope that I was doing the right thing, then slowly my back started, my stomach and now the rest of me is so much better.
“I turned the corner at three years battling with topical steroid withdrawal and now I’m nearly full healed.”
Rachel started suffering with the side-effects of topical steroid addiction also known as red skin syndrome (RSS) in her early teens.
She added: “I was using a lower dosage steroid cream, then at 13-years-old my face would start to become puffy and would swell.
“I didn’t have a clue what it was, I just thought I had an allergic reaction to something, but in hindsight it was actually the cream – I didn’t think in a million years that it would be my medication.”
Two decades later she stopped using the creams after finding a video online about her condition on the International Topical Steroid Addiction Network (ITSAN) website.
Rachel’s NHS dermatologist advised stronger steroid creams followed by steroid tablets.
She added: “I was told if they didn’t work to go on immunosuppressant tablets for the rest of my life.
“Alternatively, she said I could go my own route and this was literally the hardest decision of my life, it wasn’t a decision I made lightly.”
Rachel chose to quit all steroid-based treatment and from there, she suffered extremely painful withdrawal symptoms.
She compared it to what she imagined ‘a drug addict feels going cold turkey’.
Rachel said: “At times, I felt like I was on fire and at some points wasn’t sure whether my body was going to cope with it.
“My skin burned, was bright red and left me looking like a burns victim, because my skin was so sensitive I could not put clothes on.
“The pain was the worst symptom, it was a burning pain and itch, then when you scratch your skin ooze flows out like water.”
The reactions were so extreme she was unable to work, struggled to move and was only able to find comfort in long baths for many hours.
Rachel added: “At its worst, the pain was unbearable – I was housebound, couldn’t function as a mother, a wife or anything.
“I relied on friends, family and my husband Andrew very heavily to make sure I could get through each and every day.
“I was in the bath for hours, sometimes twice a day, it was the only way my skin felt soothed and that I could find comfort.”
But last year, her skin drastically started to improve and now she’s close to being fully healed.
Rachel added: “It’s amazing, the skin on the healed parts of my body are normal.
“I can see the finishing line now, I was on steroid creams for a long time, over 35 years, so the recovery has taken longer than for some people.
“Now I see life very differently now, I cherish every day and don’t take things for granted, having been debilitated for years due to steroid creams.”
She warns others about the dangers of prolonged steroid cream usage.
Rachel said: “I tell everyone I know now not to use the creams for long periods of time, especially not to use it on your children or babies.
“This isn’t an isolated incident, there’s a lot of people who have battled with the same things as me and worse.
“The medication I took induced this damage to my skin and there are hundreds of people all over the UK and the world recovering from this too.”
For more information visit: www.itsan.org